Contrast in MRI adverse effects
I have regularly scheduled MRIs with contrast. The contrast is called ProHance. Every time the contrast goes in, I vomit, and once I stop I can go in the tube and continue my MRI. The last two times I’ve had a MRI, I’ve gotten a terrible rash with bumps and streaks on my arm. I look a bit like a druggie. The first time, my oncology thought I had Shingles and put me on an antiviral medicine. Since it happened a second time, neither of us thinks it is Shingles. Has anyone had this experience, and are there any alternatives? After my MRI, I am wiped out and experience nausea the rest of the day. I seriously dread my MRI. I just completed year three of remission, so I still have two more years to experience this.
Interested in more discussions like this? Go to the Blood Cancers & Disorders Support Group.
Hello @mepowers. If you are comfortable sharing, would you mind talking about why you are having regular MRIs? Also, with a quick look at ProHance (Gadoteridol) looks like an injection, is that correct? Here is a link to what Mayo Clinic has to say about Gadoteridol, https://www.mayoclinic.org/drugs-supplements/gadoteridol-intravenous-route/side-effects/drg-20074715?p=1. If you look under the side-effects sections, the experiences you are explaining are listed as side-effects. It says it is also possible to have an allergy to this drug as well. Have you discussed this potential allergy and how the side-effects are affecting with your provider?
Thanks Justin. You bring up some good points. I left Mayo in Feb 2016 with a protocol in hand for my local oncologist. It calls for MRIs every quarter the first two years, semi annually the next five years while in remission. Once I hit five years, I’m considered cured. My doctor and I have discussed my reaction to ProHance. Yes, the ProHance goes In through a vein. I believe at my next appointment in October, I will be asking the question of early detection vs these negative side effects. From the time I was diagnosed, I’ve had 16 MRIs with contrast. I know it takes a toll on the kidneys. I feel like I’d recognize the symptoms if my cancer were to reoccur.
Did you have any tingling or numbness after receiving the Contrast injections over a period of time? My tingling and numbness has been a problem since my first two MRI's with contrast. The NS says that my tumor is not causing these symptoms, so I was wondering if I could be having reactions to the contrast. I did not have these symptoms prior to my diagnosis and subsequent MRI's.
@deblee. I do get some numbness followed by a whole lot of nausea. My oncologist told me sorry you get sick, but we are sticking with the prescribed intervals. She felt the MRI side effects do not out weigh the benefits. Boo…not what I wanted to hear.
That is a bitter pill to swallow since there is really no remedy. Good luck to you on next round of MRI with contrast.